Alert archive / New York / Winter Weather Advisories in 2005

Winter Weather Advisory 4, NWS Buffalo, NY

December 20, 200513 counties in New York

NWS Buffalo, NY issued this winter weather advisory at Dec 20, 2005, 10:49 AM EST for 13 counties in New York. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Dec 20, 2005, 10:49 AM EST (15:49 UTC)
Expired
Dec 21, 2005, 5:00 AM EST
In force
18 hr
Issued by
NWS Buffalo, NY

Counties Allegany County, NY, Cattaraugus County, NY, Cayuga County, NY, Chautauqua County, NY, Erie County, NY, Genesee County, NY, Livingston County, NY, Monroe County, NY, Niagara County, NY, Ontario County, NY, Orleans County, NY, Wayne County, NY, Wyoming County, NY

The radar

The Buffalo radar (KBUF), 59 km from the middle of the area, began a volume at 15:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 3.8 hours before the alert went out and 344 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2005-12-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2005-12-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
956 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this winter weather advisory went out at Dec 20, 10:20 AM EST, 29 minutes earlier.

Area forecast discussion, Dec 20, 10:20 AM EST, 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BUFFALO NY
1020 AM EST TUE DEC 20 2005

.UPDATE...

WILL ISSUE WINTER WEATHER ADVISORY FOR MOST OF THE FORECAST AREA
THIS AFTERNOON AND EVENING AND UPGRADE TO LAKE EFFECT SNOW WARNING
FOR EASTERN LAKE ONTARIO REGION. COLD FRONT DROPPING SOUTH ACROSS
THE REGION WILL BRING WIDESPREAD LIGHT TO MODERATE SNOW ACCOMPANIED
BY GUSTY WEST WINDS. BLOWING AND DRIFTING SNOW ALONG WITH
ACCUMULATION OF AS MUCH AS 4 INCHES WILL PRODUCE ADVISORY CRITERIA
CONDITIONS OVER WESTERN NY...GENESEE VALLEY AND NORTHERN FINGER
LAKES. WINDS ALIGNING ALONG THE LENGTH OF LAKE ONTARIO WILL PRODUCE
AS MUCH AS 8 INCHES OF NEW SNOW OVER THE TUG HILL PLATEAU. SNOW
ACCUMULATIONS WILL BE ABOUT AN INCH IN HOUR...ALTHOUGH WINDS WILL
NOT BE AS MUCH AN ISSUE AS ACROSS THE REST OF THE FORECAST AREA.
WINDS ACROSS WESTERN AND CENTRAL NY WILL DIMINISH AS THE FRONT
PASSES AS WILL THE LAKE EFFECT EAST OF LAKE ONTARIO...SO ADV/WRNGS
WILL ONLY LAST INTO THE EVENING.

HIBBERT

&&

.SHORT TERM (TODAY THROUGH THURSDAY)...

SURFACE TROUGH NORTH OF THE GREAT LAKES THIS MORNING WILL APPROACH
THE AREA TODAY. WEST SOUTHWEST FLOW AHEAD OF TROUGH WILL REORGANIZE
LAKE SNOWS OFF BOTH LAKES. THIS REORGANIZATION OF LAKE SNOWS ALREADY
UNDERWAY EAST OF LAKE ONTARIO.

LAKE EFFECT PARAMETERS NOT OVERLY IMPRESSIVE THROUGH 15Z...BUT ETA12
SUGGESTING SOME MINOR ACCUMULATIONS POSSIBLE OVER THE TUG HILL. LAKE
EQUILIBRIUM LEVELS RISING LATER THIS MORNING AND THROUGH THE
AFTERNOON WITH FAVORABLE SNOW GROWTH REGION DEVELOPING...WHICH
SHOULD ALLOW LAKE SNOWS TO INTENSIFY AS THE AIR MASS OVER THE LAKES
DESTABILIZES UNDER MODEST COLD AIR ADVECTION. BIGGEST LIMITING
FACTOR FOR SIGNIFICANT LAKE SNOWS IS AMOUNT OF SHEAR SHOWN OF BUFKIT
PROFILES...ESPECIALLY OFF LAKE ERIE. POTENTIAL FOR AMOUNTS TO REACH
ADVISORY CRITERIA EAST OF LAKE ONTARIO...MAINLY THE TUG HILL AND
OSWEGO COUNTY (MAYBE AS FAR WEST AS NORTHERN CAYUGA COUNTY). FEEL
WITH BEST POTENTIAL FOR MODEST LAKE SNOWS OVER OSWEGO COUNTY WILL
OPT TO PLACE THAT AREA IN AN ADVISORY TODAY THROUGH THE FIRST HALF
OF TONIGHT...BEFORE CAPPING INVERSION LOWERS AND SHEAR INCREASES.
SURROUNDING AREAS MAY NEED TO BE PLACED IN AN ADVISORY IF LAKE
BANDS STRENGTHEN. WITH MORE SHEAR SUGGESTED OFF LAKE ERIE WILL KEEP
ACCUMULATIONS UNDER ADVISORY CRITERIA SOUTH OF BUFFALO.

NEXT SURFACE TROUGH APPROACHES THE AREA LATE TONIGHT. SOUTHWEST
FLOW AHEAD OF THE TROUGH MAY SET UP A WEAK BAND EAST OF LAKE ERIE
AND PRODUCE SOME MINOR ACCUMULATIONS AS FAR NORTH AS BUFFALO.

WARM AIR ADVECTION AHEAD OF THE SECOND SURFACE TROUGH WILL BRING A
CHANCE OF SNOW TO THE ENTIRE AREA ON WEDNESDAY...WITH A CHANCE FOR
SOME LAKE ENHANCED SNOW OFF LAKE ONTARIO WITH THE SOUTHWEST FLOW
AHEAD OF THE TROUGH. TEMPERATURES ALOFT APPEAR AS THOUGH THEY WILL
BE TOO WARM TO SUPPORT ANY SUSTAINED LAKE EFFECT OFF LAKE ERIE.

A NORTHWEST FLOW BEHIND THE SECOND TROUGH WILL SET UP MULTIPLE BANDS
SOUTHEAST OF LAKE ONTARIO...AND FOR A BRIEF TIME OFF LAKE ERIE.

A BRISK SOUTHWEST FLOW OF WARMER AIR IS FORECAST TO GET UNDERWAY
THURSDAY AFTERNOON.

&&

.LONG TERM (FRIDAY THROUGH MONDAY)...

AS HAS BEEN ADVERTISED THE PAST SEVERAL DAYS...THE LONG TERM PORTION
OF THE FORECAST PACKAGE WILL BE CHARACTERIZED BY MILDER WEATHER.
MERCURY READINGS ACROSS WESTERN AND NORTH CENTRAL NEW YORK HAVE
AVERAGED ABOUT 7 DEG F BELOW NORMAL THROUGH THIS POINT IN
DECEMBER...THANKS LARGELY TO A CROSS POLAR (OR AT LEAST CROSS YUKON
TERRITORIES) FLOW.

A LARGE PIECE OF THE EASTERN CANADIAN VORTEX IS STILL BEING FORECAST
TO BREAK OFF AND DRIFT BACK TO THE WEST ACROSS THE POLAR REGION.
THIS WILL SHUT OFF THE CROSS POLAR FLOW AND ALLOW A PSEUDO-ZONAL
FLOW TO SET UP ALONG THE U.S./CANADIAN BORDER. WHILE A PAIR OF
FAIRLY DEEP TROUGHS WILL TAKE TURNS SETTING UP HERE IN THE EAST FOR
BOTH CHRISTMAS DAY AND LATER NEXT WEEK...THE SOURCE REGION FOR THE
FLOW WILL BE PACIFIC IN NATURE WITH H8 TEMPS GENERALLY REMAINING
WARMER THAN -10C. AT THIS TIME OF YEAR...THAT IS NOT IMPRESSIVELY
COLD AND WILL DO LITTLE TO GENERATE ANY LAKE SNOWS WITH LAKE SFC
TEMPS AVERAGING ABOUT +2 OR 3.

AS A RESULT...TEMPERATURES WILL AVERAGE CLOSE TO...OR A BIT ABOVE
NORMAL DURING THE UPCOMING WEEKEND INTO THE MIDDLE OF NEXT WEEK.
WHILE SYNOPTIC SNOWS WILL BE POSSIBLE...THE LACK OF INSTABILITY OVER
THE LAKES WILL KEEP LAKE SNOWS TO AN ABSOLUTE MINIMUM. THE DETAILS
FORM THE PREVIOUS SHIFT...

TEMPERATURES WILL MODERATE OVER THE WEEKEND, WITH A CHANCE OF SNOW
SHOWERS ON FRIDAY AS A WEAK COLD FRONT MOVES ACROSS THE AREA.  A
DEEPENING LOW WILL MOVE OUT OF THE PLAINS, BUT TEMPERATURES WILL BE
MARGINAL FOR SNOW ESPECIALLY DURING THE DAY WITH HIGHS IN THE UPPER
30S TO NEAR 40.  THE LOW HAS THE POTENTIAL FOR MIXED PRECIPITATION,
BUT THERE IS QUITE A BIT OF DISAGREEMENT BETWEEN MODELS, SO WE WILL
CALL IT RAIN AND SNOW FOR NOW, WITH A SOLIDLY WHITE CHRISTMAS IN
DOUBT.  THE LOW MOVES OUT OF THE AREA ON MONDAY WITH COOLER
TEMPERATURES LINGERING BEHIND IT, BUT IT WILL STILL BE MILDER THAN
RECENT WEEKS.

&&

.AVIATION...

A STRONG AND RELATIVELY COLD SOUTHWESTERLY FLOW ACROSS LAKE ERIE
REMAINS CAPPED BY A SHARP LOW LEVEL INVERSION. THE RESULTING WELL
MIXED BOUNDARY LAYER HAS PRODUCED A WEALTH OF MVFR/IFR CIGS EARLY
THIS MORNING ACROSS THE IAG FRONTIER AND PORTIONS OF THE DOWNSTREAM
GENESEE VALLEY. THESE CIGS WILL LIKELY REMAIN IN PLACE THROUGH THE
MORNING HOURS...AS WILL MVFR LAKE EFFECT CIGS EAST OF LAKE ONTARIO.

WINDS WILL VEER TO THE WEST THIS AFTERNOON WITH COLD ADVECTION AT
ALL LEVELS ERASING THE TRAPPING INVERSION. WHILE THIS WILL ALLOW FOR
A DEEPER MIXED LAYER AND A PERIOD OF VFR CIGS...IT WILL ALSO LEAD TO
SOME LAKE EFFECT ACTIVITY SOUTH OF BUFFALO AND SOUTHEAST OF LAKE
ONTARIO. IFR CONDITIONS WILL BE FOUND IN THESE AREAS (IE. JHW)...
WITH VFR TO OCCASIONAL MVFR CIGS ELSEWHERE FROM A PASSING UPPER
LEVEL TROUGH.

SFC WINDS WILL REMAIN GUSTY TO 35 KNOTS INTO THE AFTERNOON...THEN
WINDS ARE EXPECTED TO SUBSIDE DURING THE COURSE OF THE AFTERNOON AND
EVENING.

&&

.MARINE...

WHILE A 45 KT LOW LEVEL JET WILL EXIT THE REGION THIS MORNING...A
FAIRLY TIGHT AND WELL ALIGNED SFC TO 5K PRESSURE GRADIENT WILL KEEP
GALE FORCE WINDS IN PLACE ACROSS THE OPEN WATERS OF BOTH LKS ERIE
AND ONTARIO. WHILE GUIDANCE IS SUGGESTING THAT THE SFC WINDS DROP
OFF DURING THE AFTERNOON...WILL NOT GAMBLE WITHIN A COLD ADVECTION
PATTERN SO WILL KEEP GALES IN PLACE THROUGH THE AFTERNOON.

THE NEARSHORE WATERS WILL CONTINUE TO HAVE HIGH END ADVISORIES...
ALTHOUGH WINDS MAY START TO SUBSIDE DURING THE COURSE OF THE
AFTERNOON. THE RESULTING WAVES WILL REMAIN HIGH INTO THE EVENING
HOURS...ESPECIALLY ACROSS THE EASTERN END OF LAKE ONTARIO. THE SCAS
WILL REMAIN IN PLACE FOR THE NEARSHORE WATERS INTO AT LEAST THIS
EVENING...AND POSSIBLY LATER FOR THE EASTERN END OF LK ONTARIO.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...LAKE EFFECT SNOW WARNING THROUGH 9 PM TONIGHT NYZ006>008.
     WINTER WEATHER ADVISORY THROUGH 9 PM NYZ001>005-010>014-085.
     WINTER WEATHER ADVISORY THROUGH MIDNIGHT NYZ>021.
MARINE...GALE WARNING TODAY FOR OPEN WATERS OF LAKE ONTARIO.
         SMALL CRAFT ADVISORIES TODAY FOR ALL OF THE NEW YORK
           NEARSHORES OF LKS ERIE AND ONTARIO.
         SMALL CRAFT ADVISORY TODAY FOR BUF HARBOR/IAG RVR.

&&

SHORT TERM...TMA
LONG TERM/AVIATION/MARINE...RSH
Hazardous weather outlook, Dec 20, 5:31 AM EST, 5 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
531 AM EST TUE DEC 20 2005

NYZ001>005-010>014-019>021-085-211045-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-NORTHERN ERIE-
GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-CATTARAUGUS-
ALLEGANY-SOUTHERN ERIE-
531 AM EST TUE DEC 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEW YORK AND THE ADJOINING WATERS OF LAKE ERIE...LAKE ONTARIO...
AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

NYZ006-211045-
OSWEGO-
531 AM EST TUE DEC 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEW YORK AND THE ADJOINING WATERS OF LAKE ERIE...LAKE ONTARIO...
AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT

...LAKE EFFECT SNOW ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO
1 AM EST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A LAKE EFFECT
SNOW ADVISORY...WHICH IS IN EFFECT FROM 7 AM THIS MORNING TO 1 AM
EST WEDNESDAY.

OCCASIONAL LIGHT SNOWS THIS MORNING WILL BECOME STEADIER AND HEAVIER
THIS AFTERNOON AND EVENING. THE SNOW IS EXPECTED TO ACCUMULATE 2
TO 4 INCHES ACROSS MOST OF THE COUNTY TODAY WITH ANOTHER 2 TO 4
INCHES ANTICIPATED FOR TONIGHT.

THE FRESH SNOW WILL BE ACCOMPANIED BY WIND GUSTS IN EXCESS OF 30
MPH...ESPECIALLY OVER THE TUG HILL WHERE WINDS COULD APPROACH 40
MPH. THIS WILL RESULT IN SOME BLOWING AND DRIFTING SNOW WITH
GREATLY REDUCED VISIBILITY AT TIMES.

IN LAKE EFFECT SNOW THE WEATHER CAN VARY FROM LOCALLY HEAVY SNOW
IN NARROW BANDS TO CLEAR SKIES JUST A FEW MILES AWAY. IF YOU WILL
BE TRAVELING ACROSS THE REGION BE PREPARED FOR RAPID CHANGES IN
ROAD AND VISIBILITY CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO
AND OTHER RADIO AND TV STATIONS FOR FURTHER DETAILS OR UPDATES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. SNOW SPOTTERS ARE
ENCOURAGED TO RELAY SNOWFALL REPORTS TO THE NATIONAL WEATHER
SERVICE.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-061-LOZ042>045-062>065-SLZ022-024-211045-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN
BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT
LAWRENCE RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-

SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
525 AM EST TUE DEC 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEW YORK AND THE ADJOINING WATERS OF LAKE ERIE...LAKE ONTARIO...
AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT

GALE FORCE WINDS EXPECTED TODAY LAKE ONTARIO.

SMALL CRAFT ADVISORIES TODAY FOR ALL OF THE NEW YORK NEARSHORES
OF LAKES ERIE AND ONTARIO. SMALL CRAFT ADVISORY TODAY FOR THE
BUFFALO HARBOR AND UPPER NIAGARA RIVER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

NYZ007-008-211045-
JEFFERSON-LEWIS-
531 AM EST TUE DEC 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEW YORK AND THE ADJOINING WATERS OF LAKE ERIE...LAKE ONTARIO...
AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

TMA

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 20, 3:56 AM ESTLake Effect Snow AdvisoryBUFOswego7 hr
Dec 20, 10:49 AM ESTLake Effect Snow WarningBUFJefferson, Lewis, Oswego18 hr

Nearby

Winter Weather Advisories in New York, 2005Every winter weather advisory in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.